Hail, Ward
- When
- August 21, 11:21 PM CST to 11:23 PM CST
- Where
- Ward County, 6.4 mi SSE of South Prairie
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.970, -101.230
A thunderstorm moving through southeast Ward County produced nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A thunderstorm moving through southeast Ward County produced nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 21, 8:46 PM CST, 2 hours 35 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 946 PM CDT Wed Aug 21 2024 .KEY MESSAGES... - There is a slight risk (level 2 of 5) for severe weather across western and parts of central North Dakota this evening and overnight, with medium to high chances (40 to 75%) for showers and thunderstorms during the same time period. - Temperatures are forecast to warm from Thursday into the weekend, with highs in the mid 80s to mid 90s on Saturday. && .UPDATE... Issued at 946 PM CDT Wed Aug 21 2024 We continue to monitor severe storms over eastern Montana that are slowly approaching western ND. It looked like they may have been trying to better organize but latest radar trends don't appear to be supporting that. Once again for the forecast there were no major changes. There were some minor adjustments to POPS for timing and coverage. The forecast still brings the area of convection into ND as the upper level shortwave continues to approach, with the convection progressing eastward and out of our CWA by tomorrow morning. With ample instability still in place along with 0-6 km shear around 40kts and a low level jet at play (850mb winds from the south around 30-40 kts), there is still the risk of strong to isolated severe storms overnight. UPDATE Issued at 653 PM CDT Wed Aug 21 2024 No significant changes were made with this update. Satellite imagery continues to show widespread low stratus hanging on over approximately the eastern half of the state. The expectation with regard to strong/severe storm potential, especially over western ND, remains the same as well. Currently we have a Severe Thunderstorm Watch just to our southwest stretching across portions of MT and SD. Latest SPC mesoscale discussion mentions possible expansion of the Watch into western ND. Latest SPC mesoscale analysis continues to show 2000-3000 kg/J of CAPE over western ND with 0-6km shear generally around 40kts and expected to increase with the approaching wave. Latest HRRR continues to show a fair amount of CIN in place, including western ND, which may aid keeping storms in check at least initially. Storms have been relatively slow to develop to our west, but expect more activity as the upper level shortwave continues to approach the region. && .DISCUSSION... Issued at 304 PM CDT Wed Aug 21 2024 This afternoon, the synoptic pattern across the CONUS was characterized by omega blocking, with the central ridge just east of the forecast area leading to southwest flow over the Dakotas. An embedded shortwave was rounding the base of the western trough, passing over the Northern Rockies, with a deepening surface low in north central Wyoming. An attendant surface trough was oriented generally north-south with the low, with a cold front to the northwest of the surface trough. Low- level warm air advection was overspreading eastern Montana and western North Dakota ahead of the incoming wave, although plentiful moisture in the southeasterly surface flow has led to persistent low cloud cover across much of southern and central North Dakota, as well as northern South Dakota. Daytime satellite imagery shows mostly clear skies across eastern Montana into Wyoming, with signs of somewhat agitated cumulus developing in these areas. The general expectation is that as the shortwave approaches and heights fall ahead of the trough base, scattered convection will develop off of the higher terrain in Montana and move east towards the forecast area. The current environment in eastern Montana into western North Dakota is characterized (per SPC mesoanalysis) by 2000-3000 J/kg of MUCAPE, steep mid-level lapse rates, and bulk shear on the order of 30-40 knots. Dew points and subsequent instability increase to the east across this focus area before dropping off across central North Dakota, especially now that cloud cover has been so persistent. Our thinking is that shear will increase through the evening and into tonight with the approaching wave, with the addition of a low-level jet kicking in late this evening. Capping is certainly a concern when it comes to the threat ceiling, as well as storm mode, which we are uncertain of. High-res guidance has been changing pretty consistently over the past few cycles. If storms end up staying more discrete, will likely be a larger hail threat, but there have been some signs of a more multicell/cluster storm mode with deep layer flow more parallel than perpendicular to the surface trough. Although DCAPE is over 1000 J/kg across western ND, 0-3 km shear is forecast to generally stay under 25 knots, and there is low confidence in a linear storm mode. We did discuss messaging a higher wind threat than 60 mph, as there has been some mention of higher magnitude wind potential over western North Dakota, but we feel as though this is a rather isolated threat and will be primarily focused over eastern Montana. SPC did expand our Slight Risk (level 2 out of 5) earlier today, which seems fair given the expanded area of favorable overlap compared to what previous guidance was advertising. What has been consistent in CAMs is for an initial push of convection in southwest North Dakota this evening, before the main area moves in from Montana late this evening into the overnight hours. If we don't see more clearing in the southwest part of the state over the next few hours, capping concerns come into play which could keep convection sub-severe. Blended guidance has sped up precipitation timing just a bit through the night, with showers and thunderstorms entering northwest North Dakota in the late evening, quickly expanding east through the forecast area and ending in the James River Valley Thursday morning. With the faster timing, our Marginal Risk (level 1 out of 5) has been significantly trimmed back which seems quite fair, given the bulk of precipitation should be out of the forecast area before we can get much in terms of heating and instability. However, it will be dependent on how things progress overnight, and we will still likely have scattered showers and thunderstorms across the area, but it is more likely they will stay sub-severe. After storms clear out on Thursday, skies will clear from west to east as well, with highs mainly in the 80s. We begin a modest warm up through the end of the week as flow is generally zonal, with a shallow ridge building in downstream of a deepening trough over the western CONUS. Highs will peak on Saturday in the mid 80s to mid 90s, with low but non-zero chances for showers and thunderstorms on Friday and Saturday. The general trend has been for the aforementioned trough to move into the central CONUS to start next week, although there are differences in timing among ensemble clusters. Regardless, blended guidance is showing cooler temperatures and increased chances for precipitation to start the work week, with a potential additional cooldown late next week. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 653 PM CDT Wed Aug 21 2024 A low stratus deck continues to bring MVFR conditions to KBIS and KJMS. Satellite imagery indicates this should continue, with a slight westward expansion of the clouds evident. We continue to expect showers and thunderstorms to spread into western ND and progress eastward. Given uncertainties in coverage and timing, the forecast continues to carry VCTS for all terminals. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...JNS DISCUSSION...Jones AVIATION...JNS
Hazardous Weather Outlook National Weather Service Bismarck ND 956 PM CDT Wed Aug 21 2024 NDZ001>003-009>011-017>019-021-031>033-040-041-043-044-230300- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-McLean-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- 956 PM CDT Wed Aug 21 2024 /856 PM MDT Wed Aug 21 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered strong to severe thunderstorms are possible tonight. The main threats will be large hail up to the size of half dollars, damaging wind gusts up to 60 mph, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-012-020-022-034-035-042-045-046-230300- Bottineau-McHenry-Oliver-Sheridan-Morton-Burleigh-Grant-Sioux- Emmons- 956 PM CDT Wed Aug 21 2024 /856 PM MDT Wed Aug 21 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota and south central North Dakota. .DAY ONE...Tonight Isolated strong to severe thunderstorms are possible tonight. The main threats will be large hail up to the size of half dollars, damaging wind gusts up to 60 mph, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ005-013-023-025-036-037-047-048-050-051-230300- Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- 956 PM CDT Wed Aug 21 2024 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An isolated strong to severe thunderstorm is possible early Thursday. The main threats will be large hail up to the size of quarters, damaging wind gusts up to 60 mph, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Bismarck ND
1045 PM CDT Wed Aug 21 2024
NDZ001-009-220415-
Divide ND-Williams ND-
1045 PM CDT Wed Aug 21 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WILLIAMS AND WESTERN
DIVIDE COUNTIES THROUGH 1115 PM CDT...
At 1044 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles southwest of
Westby to 11 miles southwest of Grenora to 6 miles east of Bainville.
Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grenora, Fortuna, Alkabo, Writing Rock State Historical Site,
Bonetrail, Hanks City, Zahl, Hanks, and Blacktail Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4900 10382 4869 10364 4821 10364 4813 10404
4900 10405
TIME...MOT...LOC 0344Z 235DEG 30KT 4881 10426 4849 10409 4813 10409
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ADAMSpecial Weather Statement
National Weather Service Bismarck ND
1021 PM MDT Wed Aug 21 2024
NDZ031-032-040-220445-
Golden Valley ND-Billings ND-Slope ND-
1021 PM MDT Wed Aug 21 2024
...STRONG THUNDERSTORMS WILL IMPACT GOLDEN VALLEY...SOUTHWESTERN
BILLINGS AND NORTHWESTERN SLOPE COUNTIES THROUGH 1045 PM MDT...
At 1021 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Sentinel Butte, or 7 miles east of Beach, moving
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Beach, Medora, Golva, Sentinel Butte, Alpha, Sentinel Butte State
Nature Preserve, Sully Creek State Park, and Three V Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4695 10404 4719 10371 4655 10329 4637 10404
TIME...MOT...LOC 0421Z 227DEG 27KT 4691 10386
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ADAMSpecial Weather Statement
National Weather Service Bismarck ND
1043 PM MDT Wed Aug 21 2024
NDZ031-032-040-220515-
Golden Valley ND-Billings ND-Slope ND-
1043 PM MDT Wed Aug 21 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GOLDEN VALLEY...
SOUTHWESTERN BILLINGS AND NORTHWESTERN SLOPE COUNTIES THROUGH 1115 PM
MDT...
At 1042 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Golva, or 18 miles southeast of Beach, moving northeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Medora, Sentinel Butte, Alpha, Sentinel Butte State Nature Preserve,
Sully Creek State Park, and Three V Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4641 10386 4696 10399 4720 10364 4657 10319
TIME...MOT...LOC 0442Z 230DEG 24KT 4672 10375
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ADAMSpecial Weather Statement
National Weather Service Bismarck ND
1114 PM MDT Wed Aug 21 2024
NDZ031>033-040-220545-
Golden Valley ND-Stark ND-Billings ND-Slope ND-
1114 PM MDT Wed Aug 21 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GOLDEN VALLEY...
SOUTHERN BILLINGS...NORTHEASTERN SLOPE AND WESTERN STARK COUNTIES
THROUGH 1145 PM MDT...
At 1114 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Belfield, or 24 miles west of Dickinson, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Belfield, South Heart, Medora, Fryburg, Schefield, and Sully Creek
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4683 10371 4717 10309 4708 10303 4698 10303
4698 10296 4666 10275 4654 10334
TIME...MOT...LOC 0514Z 241DEG 38KT 4678 10329
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ADAMThe Minot AFB radar (KMBX), 54 km away, was scanning. The volume nearest the first event began at 05:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211748.